Wisconsin, 2009

Winter Weather in Wisconsin, December 23 to 24, 2009

December 23 to 24, 2009 · NWS MKX · 5 events in 5 counties and zones

5 inches near Lake Michigan to 3 inches in Green Lake County. Near the end of this event, a glazing of freezing rain occurred with ice accumulations of less than 1/10 of an inch.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The area from Marquette County east to Sheboygan experienced snow accumulations ranging from 1.5 inches near Lake Michigan to 3 inches in Green Lake County. Near the end of this event, a glazing of freezing rain occurred with ice accumulations of less than 1/10 of an inch. This combination resulted in Interstate 43 in Sheboygan County being closed for 3 hours during the morning of December 24th due to vehicle accidents.

Just south of this winter weather event, winter storm conditions were experienced. A band of moderate, to at times heavy, snow extended from near Milwaukee, to just north of Madison to the Wisconsin Dells area, producing 4 to 6 inches of accumulation before changing over to sleet and freezing rain overnight. Counties along the Illinois border saw snow quickly turn over to freezing rain Wednesday afternoon that restulted in an ice storm. Ice acumulations of 1/4 to 1/2 inch coated trees and power lines, causing them to break. Synoptically, warm air advection with a short wave aloft followed by a surface low pressure lifting northward from the southern Plains brought a mix of snow, sleet and freezing rain to Southern Wisconsin the afternoon of Wednesday, December 23rd into the morning of Thursday, December 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 3:31 AM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Dec 23, 3:31 AM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CST WED DEC 23 2009

.DISCUSSION...FORECAST FOCUS ON PRECIP TYPES/AMOUNTS ASSOCIATED WITH
APPROACHING STORM SYSTEM AND WHAT TO DO WITH HEADLINES. WINDOW OF
FREEZING RAIN POTENTIAL THE MAIN CONCERN TONIGHT INTO THURSDAY
MORNING.

TODAY AND TONIGHT- CONFIDENCE...LOW
STRONG STORM SYSTEM CLEARLY SEEN ON WATER VAPOR IN ARIZONA AND
NEW MEXICO. HIGH PRESSURE TO THE NORTHEAST PROVIDING AN EASTERLY
DRY COMPONENT. WITH CYCLOGENESIS REALLY GETTING GOING TODAY...850
LOW LEVEL JET INCREASES TOWARDS THE WESTERN CWA AND PRECIP IN THE
FORM OF SNOW DEVELOPS. NAM SUGGESTING MORE FREEZING RAIN/ICE
PELLET POTENTIAL RIGHT AT THE OUTSET...WILL HINT AT THIS. THOUGH
GFS MAY BE RIGHT WITH MORE EVAP COOLING WITH DRY EASTERLY FLOW HAVING
A SAY ON THE SOUNDINGS AT LEAST EARLY ON. 700 OMEGA ALSO SPIKES
UP. BUFKIT SOUNDINGS/THICKNESS AND ENERGY CONSIDERATIONS SHOW
MAINLY SNOW THROUGH 6Z...THEN THE ELEVATED WARM LAYER APPEARS AND
THE MODEL DIFFERENCES APPEAR AT THAT POINT. GFS SHOWS VERY LITTLE
IN THE WAY OF WARM LAYER WHILE THE NAM HAS AROUND 2C DURING MAX
QPF BUT DOESN/T GET TO 3C UNTIL 10 OR 11Z WHEN BULK OF PRECIP HAS
TRAILED OFF. MUCH OF THE QPF WILL BE CONTRIBUTING TO SNOW
PRODUCTION...AND NOT ENOUGH ICE PRODUCTION TO REACH WARNING
CRITERIA. MODEL CONSENSUS IS TO HAVE AROUND 0.30 INCH LIQUID
BETWEEN 0-6Z WITH INDICATIONS THAT WILL FALL AS SNOW WITH FAIRLY
LOW RATIOS. QPF MIN EVOLVES AFTER 6Z...AND WITH A SOUNDING THAT
SHOWS MORE OF A MIX OF PRECIP TYPES RATHER THAN PURE FREEZING
RAIN. CANT SIT ON A WATCH AT THIS POINT. FEEL MORE EVIDENCE
POINTING TOWARDS HIGH END ADVISORY THAN LOW END WARNING SO WILL GO
IN THAT DIRECTION.

CHRISTMAS EVE- CONFIDENCE...MEDIUM
NEXT SURGE ARRIVES WITH STRENGTHENING LOW LEVEL JET. BOUNDARY LAYER
TEMPS WILL SLOWLY MODIFY...THOUGH LINGERING PRECIP IN THE NORTHERN
CWA MAY STILL YET POSE SOME ICE CONCERN. MAIN ISSUE WILL BE IN THE
MORNING WITH LINGERING TEMPS NEAR 32...ESPECIALLY INLAND AWAY FROM
THE LAKE AND MUCH OF THE WESTERN AND NORTHERN CWA. THE NAM IS MUCH
WARMER WITH THE 850 THERMAL RIDGE. INTERESTING AND ODD LOOKING JET
COUPLING EVOLVES WITH INCREASING WITH MUCH OF THE FORCING WITH LOW
LEVEL FRONTOGENETICAL FORCING/MOISTURE ADVECTION. DECENT SURGE OF
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION THURSDAY NIGHT BEFORE
SYSTEM CLOSES OFF AND GOES INTO PLOD MODE.

CHRISTMAS- CONFIDENCE...MEDIUM
WITH 850 THERMAL RIDGE ACROSS THE CWA TO START OFF THE DAY WILL GO
WITH MORNING HIGHS. 850 MILLIBAR COLD AIR ADVECTION WRAPS IN FROM
THE SOUTHWEST. THE RAIN CHANGING TO SNOW IDEA STILL LOOKS GOOD.

SATURDAY AND SUNDAY- CONFIDENCE...MEDIUM
UPPER LOW WILL BE SLOWLY PLODDING AROUND THE AREA WITH OCCASIONAL
SNOW SHOWERS A GOOD BET. 850 TEMPS RATHER CHILLY IN THE MINUS TEENS.

&&

.AVIATION...WEAK ISENTROPIC LIFT MAY PRODUCE PATCHY FLURRIES OR
FREEZING DRIZZLE THIS MRNG.  OTHRW...EXPECT MOSTLY MVFR CIGS TO
CONTINUE TODAY...HOWEVER DRY MID LEVELS AND STRONG MIXING WL LIKELY
RESULT IN SEVERAL PERIODS OF VFR CIGS...ESPECIALLY IN THE EAST.
SURGE OF MOISTURE TNGT TIED TO SHORT WAVE FORCING WL RESULT IN MIX
OF SNOW...SLEET AND FREEZING RAIN TONIGHT...WITH LOWEST VSBYS IN
PRECIP AT KMSN.  CIGS WL RETURN TO MVFR AND LWR.

&&

.MARINE...PRESSURE GRADIENT OVER SOUTHERN LAKE MICHIGAN WILL ONLY
FURTHER TIGHTEN THROUGH THU NIGHT BEFORE GRADUALLY WEAKENING IN
RESPONSE TO SLOWLY WEAKENING LOW PRESSURE THAT WILL BE AFFECTING THE
REGION THROUGH THE HOLIDAY WEEKEND.  STEEP LOW LEVEL LAPSE RATES AND
STRONG WINDS JUST OFF THE SURFACE ARE EXPECTED TO REACH GALE
CRITERIA THU AFTN INTO FRI MRNG WHEN PRES GRADIENT WILL BE THE
TIGHTEST.  HENCE SMALL CRAFT ADVISORY RAMPS UP TO GALE WARNING ON
THU.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON CST
     THURSDAY FOR WIZ062-067-068.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     THURSDAY FOR WIZ046-047-056>058-063>066-069>072.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     THURSDAY FOR WIZ051-052-059-060.

LM...SMALL CRAFT ADVISORY UNTIL NOON CST THURSDAY FOR LMZ643>646.

     GALE WARNING FROM NOON THURSDAY TO NOON CST FRIDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...PC
AVIATION/MARINE...MBK
Hazardous weather outlook, Dec 23, 12:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1242 PM CST WED DEC 23 2009

WIZ046-047-051-052-056>060-062>072-241045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1242 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN IS EXPECTED THIS AFTERNOON...MAINLY ALONG AND
SOUTH OF A LINE FROM THE WISCONSIN DELLS...TO WATERTOWN...TO
MILWAUKEE. LIGHT SNOW MAY MIX IN BY MID AFTERNOON.

A SURGE OF MOISTURE ALONG WITH AN UPPER LEVEL DISTURBANCE SPAWNED
BY A DEVELOPING LARGE AREA OF LOW PRESSURE IN THE SOUTHERN PLAINS
WILL BRING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN TO SOUTHERN
WISCONSIN LATE THIS AFTERNOON AND TONIGHT. A WINTER WEATHER
ADVISORY HAS BEEN POSTED FOR THIS PERIOD.

FOR MORE DETAILED INFORMATION...SEE THE LATEST WINTER WEATHER
MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THURSDAY
MORNING...DUE TO THE LIKELIHOOD OF A LINGERING MIXTURE OF LIGHT
FREEZING RAIN AND SLEET.

THE MIXTURE IS EXPECTED TO TRANSITION TO PERIODS OF RAIN AND DRIZZLE
THURSDAY AFTERNOON...AS A SURGE OF DEEP MOISTURE AND WARMER AIR
PUSHES NORTHWARD INTO SOUTHERN WISCONSIN AHEAD OF STRONG LOW
PRESSURE OVER MISSOURI.

THE RAIN IS EXPECTED TO BE HEAVY AT TIMES THURSDAY NIGHT. RAINFALL
OF THREE QUARTERS OF AN INCH...TO ONE AND ONE QUARTER INCH...IS
EXPECTED TO FALL QUICKLY ON TOP OF THE CURRENT SNOW PACK AND FROZEN
GROUND. THIS WILL LIKELY RESULT IN MINOR FLOODING OF AREA
CREEKS...RIVERS...AND STREAMS. RUNOFF WOULD ALSO CAUSE PONDING OF
WATER ON AREA ROADWAYS.

PRIOR TO THURSDAY NIGHT...IT WILL BE A GOOD IDEA TO MAKE SURE THE
CLOSEST STREET DRAIN TO YOUR RESIDENCE IS UNCLOGGED BY SNOW AND
DEBRIS.

THE PERIODS OF RAIN WILL CHANGE BACK TO OCCASIONAL SNOW LATE
THURSDAY NIGHT OR FRIDAY...AS COLDER AIR WRAPS AROUND THE WEAKENING
AREA OF LOW PRESSURE OVER IOWA. PERIODS OF LIGHT SNOW WILL THEN
CONTINUE INTO SATURDAY...WITH LIGHT ACCUMULATIONS AS THE LOW
PRESSURE AREA MEANDERS TO THE EAST.

THE PERIODS OF MIXED PRECIPITATION WILL LIKELY AFFECT HOLIDAY
TRAVEL...ESPECIALLY TONIGHT INTO THURSDAY MORNING. STAY UPDATED ON
THE LATEST FORECAST CONCERNING THIS UPCOMING PERIOD OF MIXED
PRECIPITATION...AND BE READY TO ALTER YOUR TRAVEL PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW...SLEET AND ICE
REPORTS ARE APPRECIATED.

LMZ643>646-241045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1242 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT...AS EAST WINDS INCREASE TO
UP TO 30 KNOTS...AND WAVES BUILD TO 8 TO 10 FEET. THE BLUSTERY WINDS
ARE DUE TO DEVELOPING LOW PRESSURE IN THE SOUTHERN PLAINS...AND THE
RESULTANT TIGHTENING PRESSURE GRADIENT OVER LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PRESSURE GRADIENT WILL CONTINUE TO STRENGTHEN ON THURSDAY...AS
DEEP LOW PRESSURE PUSHES SLOWLY NORTHWARD INTO IOWA. WIND SPEEDS
WILL INCREASE TO GALE WARNING CRITERIA LATER THURSDAY...AND LINGER
INTO FRIDAY MORNING. THE SMALL CRAFT ADVISORY TRANSITIONS TO A GALE
WARNING LATER THURSDAY...AND CONTINUES INTO FRIDAY MORNING.

WINDS AND WAVES WILL CONTINUE AT SMALL CRAFT ADVISORY LEVELS INTO
SATURDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Dec 23, 12:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     FREEZING RAIN    5 ESE LAKE GENEVA       42.56N 88.34W
12/23/2009  E0.00 INCH       WALWORTH           WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS LIGHT FREEZING RAIN AND DRIZZLE
            NEAR GENOA CITY AND BLOOMFIELD TOWNSHIP.

&&

RSCHAAR
Special weather statement, Dec 23, 12:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1216 PM CST WED DEC 23 2009

WIZ056-057-062>072-232045-
SAUK-COLUMBIA-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE-
GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...BARABOO...PORTAGE...WISCONSIN DELLS...
DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...MILWAUKEE...DARLINGTON...MONROE...JANESVILLE...
BELOIT...ELKHORN...LAKE GENEVA...RACINE...KENOSHA
1216 PM CST WED DEC 23 2009

...TRAVEL TO BECOME INCREASINGLY HAZARDOUS THIS AFTERNOON...

AT NOON THE LEADING EDGE OF AN AREA OF PRECIPITATION WAS BEGINNING
TO MOVE INTO SOUTHERN WISCONSIN FROM NORTHERN ILLINOIS. THIS
PRECIPITATION WILL BEGIN TO FALL IN THE FORM OF FREEZING RAIN
EARLY THIS AFTERNOON.

ROADS WILL BECOME ICE COVERED AND HAZARDOUS...ESPECIALLY SECONDARY
ROADS AND COUNTY HIGHWAYS. USE EXTRA CAUTION IF DRIVING THIS
AFTERNOON AND REDUCE YOUR SPEED TO ACCOUNT FOR CONDITIONS.

LATER IN THE AFTERNOON AND INTO THE EVENING...PRECIPITATION SHOULD
CHANGE OVER TO SNOW. PRESENT INDICATIONS ARE THAT THE SNOW MAY
COME IN A QUICK BURST...WITH SNOWFALL RATES APPROACHING 1 INCH PER
HOUR. THE PRECIPITATION WILL THEN CHANGE BACK TO FREEZING RAIN
OR SLEET LATER TONIGHT.

THE HIGHER SNOWFALL RATES...PRECEDING ICY CONDITIONS...AND TIME OF
THE DAY WILL COMBINE TO MAKE TRAVEL HAZARDOUS THIS EVENING. ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.

LAMERS
Local storm report, Dec 23, 1:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FREEZING RAIN    MONROE                  42.60N 89.64W
12/23/2009  U0.00 INCH       GREEN              WI   LAW ENFORCEMENT

            FREEZING RAIN ACCUMULATING...NUMEROUS ACCIDENTS AND CAR
            RUNOFFS

0110 PM     FREEZING RAIN    2 SE STOUGHTON          42.90N 89.19W
12/23/2009  U0.00 INCH       DANE               WI   LAW ENFORCEMENT

0110 PM     FREEZING RAIN    MOUNT HOREB             43.01N 89.73W
12/23/2009  U0.00 INCH       DANE               WI   LAW ENFORCEMENT

&&

RSCHAAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Kenosha

When
December 23, 2:00 PM CST to December 24, 4:00 AM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Winter Weather, Marquette

When
December 23, 7:00 PM CST to December 24, 7:00 AM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Weather, Green Lake

When
December 23, 7:00 PM CST to December 24, 7:00 AM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Weather, Fond du Lac

When
December 23, 7:00 PM CST to December 24, 7:00 AM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Weather, Sheboygan

When
December 23, 7:00 PM CST to December 24, 7:00 AM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207470, 207471, 207472, 207473, 207474.